Long-term use of sulfonylureas ups coronary heart disease risk

Women who manage their type 2 diabetes using sulfonylureas are at increased risk of developing coronary heart disease (CHD).

Long-term use of sulfonylureas ups coronary heart disease risk
Long-term use of sulfonylureas ups coronary heart disease risk

HealthDay News -- Long-term use of sulfonylureas is associated with a greater risk of incident coronary heart disease (CHD) in female patients with diabetes, according to researchers.

“Evidence is inconsistent for the association between sulfonylurea use and risk of cardiovascular disease among patients with diabetes,” explained Yanping Li, PhD, of the Harvard School of Public Health in Boston, and colleagues in Diabetes Care.

To assess self-reported use of sulfonylureas and other medications, the investigators followed 4,902 female patients (mean age, 68 years) with diabetes (mean duration, 11 years) over a 10-year period. Participants were free from cardiovascular disease at baseline.

There was a significant association between longer duration of sulfonylurea use and increased risk of CHD (P= 0.002).

The inspectors identified 339 incident cases of cardiovascular disease, including 191 cases of CHD and 148 cases of stroke. Compared with nonusers the relative risk (RR) for CHD was 1.24 (95% CI: 0.85-1.81) for patients who used sulfonylureas for one to five years; 1.51 (95% CI: 0.94-2.42) for six to 10 years; and 2.15 (95% CI, 1.31- 3.54) for >10 years.

The RR for CHD was 3.27 (95% CI, 1.31-8.17) for those who were treated with the combination of metformin and sulfonylurea versus metformin monotherapy. Sulfonylurea therapy was not significantly associated with stroke risk.

"Long-term use of sulfonylureas was associated with a significantly higher risk of developing CHD among women with diabetes," concluded the researchers.

References

  1. Yanping L et al. Diabetes Care. 2014; doi:10.2337/dc14-1306

Disclosures: Two authors disclosed financial ties to Merck, which partially funded the study.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters